zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Hamiltonian long-wave expansions for water waves over a rough bottom. (English) Zbl 1145.76325

Summary: This paper is a study of the problem of nonlinear wave motion of the free surface of a body of fluid with a periodically varying bottom. The object is to describe the character of wave propagation in a long-wave asymptotic regime, extending the results of R. Rosales and G. Papanicolaou [Stud. Appl. Math. 68, 89–102 (1983; Zbl 0516.76018)] on periodic bottoms for two-dimensional flows. We take the point of view of perturbation of a Hamiltonian system dependent on a small scaling parameter, with the starting point being Zakharov’s Hamiltonian [V. E. Zakharov, J. Appl. Mech. Tech. Phys. 9, 1990–1994 (1968)] for the Euler equations for water waves. We consider bottom topography which is periodic in horizontal variables on a short length-scale, with the amplitude of variation being of the same order as the fluid depth. The bottom may also exhibit slow variations at the same length-scale as, or longer than, the order of the wavelength of the surface waves. We do not take up the question of random bottom variations, a topic which is considered in Rosales and Papanicolaou (loc. cit.).

In the two-dimensional case of waves in a channel, we give an alternate derivation of the effective Korteweg-de Vries (KdV) equation that is obtained in Rosales and Papanicolaou (loc. cit.). In addition, we obtain effective Boussinesq equations that describe the motion of bidirectional long waves, in cases in which the bottom possesses both short and long-scale variations. In certain cases we also obtain unidirectional equations that are similar to the KdV equation. In three dimensions we obtain effective three-dimensional long-wave equations in a Boussinesq scaling regime, and again in certain cases an effective Kadomtsev-Petviashvili (KP) system in the appropriate unidirectional limit.

The computations for these results are performed in the framework of an asymptotic analysis of multiple-scale operators. In the present case this involves the Dirichlet-Neumann operator for the fluid domain which takes into account the variations in bottom topography as well as the deformations of the free surface from equilibrium.


MSC:
76B15Water waves, gravity waves; dispersion and scattering, nonlinear interaction
35Q53KdV-like (Korteweg-de Vries) equations
37K05Hamiltonian structures, symmetries, variational principles, conservation laws
76M45Asymptotic methods, singular perturbations (fluid mechanics)